I have a new best friend–actually three. One entered my life two weeks ago, the others just yesterday. But for the next four weeks, I will be attached to two of them every waking moment of the day; and one of them will be attached to me 24/7 for an entire week. One is a little journal, one is a blood pressure cuff, and the last one is a heart monitor.
Just when I thought that it was safe to get back into the “real” world, my heart decided it was time to do a rather crazy dance. Except, my heart has no rhythm. That’s actually a bit misleading. The rhythm is relatively smooth (at least we think it is) it’s just that my heart thinks it is quite appropriate–which it is NOT–to race out of my chest just because I got out of my chair. After two weeks of keeping track of my heart rate (pulse), the very nice cardiologist (whom I thought I was done with!) did some more tests and told me yesterday that I have what is known as POTS, or Postural Orthostatic Tachycardia Syndrome, which is a form of dysautonomia (mouthful, right?).
All that to say that my autonomic nervous system (that’s the part of your nervous system that controls all those things your body does automatically–like breathe, pump blood, digest food, etc.) is not working efficiently, and my heart seems to be getting the wrong signals. While sitting or lying down, my pulse is somewhat normal, usually never above 85. But as soon as I stand up it soars to at least 120, often as high as 140 or more, which isn’t very much fun, I can tell you. I’ve been walking around with a head that feels swollen and bruised and filled with cotton; I’m almost always dizzy while standing; my workouts are becoming non-existent; and by 5 pm, I am more than ready for a really long nap–say 12 or 15 days (maybe I’ll just turn into a bear and hibernate–for life). All this on a good day–don’t even ask about the bad days.
So, we will continue to monitor my pulse at various points during the day–by we, I mean I will monitor and the good doctor will read over my journal at our next visit. I will also keep track of my blood pressure with my new little friend, to make sure that the beta blockers the doc put me on yesterday don’t lower it too much. You see, my “normal” is already on the low side of normal and beta blockers are really good at lowering blood pressure–that’s actually what they usually do.
I also get to wear this awesome, incredible, gloriously lovely heart monitor in order to make certain there are no tiny arrhythmias or such hiding in the background. All this after an EXTENSIVE work-up last spring (complete with a colorful echocardiograph and an angiogram–a thin tube pushed up my leg artery and into my heart just to “look around”) and another follow-up echocardiogram just over a month ago which cleared me of all heart problems–go figure.
Since POTS, and other dysautonomias, are actually neurologically based, I guess this was technically true. But frustrating to know that I can no longer mark off one of the doctors from my excessively long list. Post-cancer checkups suck–and I used to think that seeing a primary care physician AND a gynecologist every year was a pain. And after this fun little excursion, looks like I will be adding a neurologist to the list soon, too. Ugh… Anybody else wanna piece of me?
Seriously, I do greatly appreciate the attentive care that each of my doctors have given me these past few years; and I am truly and eternally grateful that they are all so good at figuring out what all these new and different “problems” I keep developing are and what they can do to help make life a little easier to live. The confusing part of this particular “problem” is that we’re not really very certain WHY it is happening now.
Chemotherapy drugs, namely the Taxol I took, are notorious for causing peripheral neuropathies in your hands and feet (which I still have slight issues with) and can occasionally cause issues with the autonomic nervous system, as well. But these issues usually begin during chemo or shortly after the final dosing, not 2.5 years AFTER chemo. So once we make sure there’s nothing more serious than POTS going on (like a yo yo heart rate isn’t enough!), and hopefully get the symptoms under control, we are once again on the hunt for the reason for this most recent decline in my enjoyment of life–or at least, my enjoyment of an full, active life. Oh, the joys of post-cancer life!
2 thoughts on “My New Best Friend”
Hope you get some answers.
Thanks! Answers would be great, relief would be good, too! 🙂